Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 50, NWS Brownsville, TX

September 17, 2004Cameron County, Hidalgo County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 17, 2004, 5:08 PM CDT for Cameron County, Hidalgo County, Texas. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2004, 5:08 PM CDT (22:08 UTC)
Expired
Sep 17, 2004, 7:00 PM CDT
In force
112 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

Counties Cameron County, TX, Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 52 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 10.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2196 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2196 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 172214
FFWBRO
TXC061-215-180000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
508 PM CDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN CAMERON COUNTY IN SOUTH CENTRAL TEXAS
  SOUTHEASTERN HIDALGO COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 700 PM CDT

* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED TOTAL RAINFALL AMOUNTS OF 4 INCHES IN SOME 
  AREAS.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...WESLACO...SAN JUAN...MERCEDES...EDINBURG...DONNA...
  ALAMO...LA FERIA...HARLINGEN...PROGRESO...SANTA ROSA AND COMBES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 2626 9760 2602 9771 2604 9818 2631 9818

$$
1 follow-up statement
000 
WGUS74 KBRO 172358
FFSBRO
TXC061-215-180010-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
656 PM CDT FRI SEP 17 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN CAMERON AND
SOUTHEASTERN HIDALGO COUNTIES HAS BEEN ALLOWED TO EXPIRE...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS.

LAT...LON 2626 9760 2602 9771 2604 9818 2631 9818

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:10 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 17, 3:10 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
310 PM CDT FRI SEP 17 2004

.SHORT TERM...PRETTY GOOD AGREEMENT EXISTS IN THE SHORT TERM MODEL
GUIDANCE AS THE 5H PATTERN OVER THE LOWER 48 STATES ENTERS INTO A
PERIOD OF TRANSITION.  THE INITIAL MODEL FIELDS SHOW A FAIRLY ZONAL
PATTERN PREVAILING OVER THE CONUS REGION WITH THE REMNANTS OF IVAN
MOVING NE OVER THE SOUTH APPALACHIANS.  BOTH THE GFS AND THE ETA
MODEL RUNS PUSH A STRONG 5H TROUGH INTO THE PACIFIC NORTHWEST WHICH
WILL IN TURN BUILD A 5H RIDGE OVER THE CENTRAL AND EASTERN U.S. THIS
SETS UP AN INTERESTING SCENARIO FOR THE 5H LOW ASSOCIATED WITH IVAN
IN WHICH THE ETA AND GFS TRY TO PUSH THIS FEATURE EAST OR SE TOWARD
THE MID ATLANTIC COASTLINE POSSIBLY STALLING OUT THE SYSTEM JUST
OFFSHORE OF THE CAROLINAS.  FURTHER SOUTH OVER DEEP SOUTH TX...BOTH
THE GFS AND ETA KEEP SOME DECENT TROPICAL MOISTURE POOLED ALONG THE
SOUTHERN SIDE OF THE DEVELOPING 5H RIDGE THROUGH SAT WHICH WILL
LIKELY SET THE STAGE FOR ADDITIONAL AFTERNOON SEA BREEZE INDUCED
CONV FOR THE WEEKEND.  THE INCREASING 5H RIDGING WILL EVENTUALLY
ERODE AWAY THE DEEP MOISTURE ON SUN WHICH WILL DIMINISH RAIN CHCS
LATER ON THIS WEEKEND. MAV AND MET GUIDANCE KEEP THE BEST RAIN CHCS
FOR SAT WITH A LITTLE LOWER POPS ON SUN.  DO NOT SEE MUCH OF A
REASON TO DEVIATE TOO MUCH FROM THIS TREND SO WILL PROBABLY GO WITH
A COMPROMISE BETWEEN THE TWO.  WITH THE HIGHER RAIN CHCS EXPECTED IN
THE SHORT TERM WILL LIKELY LEAN TOWARDS THE COOLER OF THE MAV AND
MET TEMP GUIDANCE FOR SAT.  HOWEVER...AS THE 5H RIDGING INCREASES
WILL LEAN TOWARDS THE WARMER NUMERICAL GUIDANCE FOR HIGH TEMPS FOR
SUN.
&&

.LONG TERM...THE LONGER RANGE PERIOD GETS A BIT MORE COMPLICATED
MAINLY DUE TO THE ANTICIPATED TROPICAL SYSTEMS FOR THE SE U.S.  OVER
THE WESTERN U.S. LONGER RANGE GUIDANCE IS IN REASONABLE AGREEMENT IN
PUSHING THE STRONG 5H TROFFING FURTHER EAST INTO THE UPPER MIDWEST
BY THE END OF NEXT WEEK.  THIS IN TURN BUILDS THE 5H RIDGING FURTHER
EAST TOWARDS THE EAST COAST OF THE U.S. WHICH WILL MAKE FOR POSSIBLE
ERRATIC MOVEMENT OF THE REMNANTS OF IVAN AND THE CURRENT T.C. JEANNE
OVER THE SE U.S.  THE 5H TROFFING OVER THE UPPER MIDWEST WILL LIKELY
INGEST THE REMNANTS OF IVAN IF THE GFS IS TO BE BELIEVED WITH THE
BUILDING 5H RIDGING ALONG THE EAST COAST EVENTUALLY PUSHING JEANNE
INLAND OVER THE SE U.S.  ***PLEASE REFER TO THE LATEST FORECAST FROM
TPC CONCERNING THE MOVEMENT OF IVAN AND JEANNE.***  ALTHOUGH THE
MID-LATITUDE 5H TROFFING OVER THE WESTERN AND CENTRAL U.S. PUSHES A
COLD FRONT SOUTHEAST INTO TX...THIS FRONT REMAINS ORIENTED FAIRLY
PARALLEL TO THE 5H FLOW PATTERN WHICH WILL RESULT IN THE FRONT
BECOMING STATIONARY OVER THE CENTRAL PORTIONS OF THE STATE. OVERALL
FOR DEEP SOUTH TX DEEP TROPICAL MOISTURE WILL REMAIN FAIRLY LIMITED
AND ACCORDINGLY WILL MAINTAIN NIL POPS IN THE OUTLOOK PERIOD WITH
FORECAST TEMPS NEAR CLIMO.
&&

.MARINE...SURFACE RIDGING OVER THE EASTERN U.S. WILL BUILD SOUTH
OVER THE GULF COAST RESULTING IN A LIGHT TO MODERATE ONSHORE SURFACE
FLOW PATTERN THROUGHOUT THE UPCOMING CWF PERIOD.  WWIII GUIDANCE
KEEPS FAIRLY BENIGN WIND AND SWELL CONDITIONS THROUGHOUT THE WESTERN
GULF.  THIS TREND IS PRETTY WELL REFLECTED IN THE CURRENT CWF. DO
NOT ANTICIPATE ANY MAJOR CHANGES TO THE NEXT CWF ISSUANCE.
&&

.AVIATION...AS THE AFTERNOON CONV DIES OFF...OVERALL VFR CONDITIONS
WILL PREVAIL WITH ONLY PERIODIC REDUCTIONS TO VSBYS DUE TO THE CONV.
OVERALL TAF TREND LOOKS OK.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  92  77  92  76 /  40  40  20  20   0
BROWNSVILLE          75  93  75  93  74 /  40  40  20  20   0
HARLINGEN            74  94  74  94  73 /  40  40  20  20   0
MCALLEN              75  96  75  96  74 /  40  40  20  20   0
RIO GRANDE CITY      74  97  74  97  73 /  40  40  20  20   0
SOUTH PADRE ISLAND   78  90  78  90  77 /  40  40  20  20   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.

&&

60/65/ABBOTT
Hazardous weather outlook, Sep 17, 6:00 AM CDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
600 AM CDT FRI SEP 17 2004

TXZ248>257-181100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
600 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

LONG PERIOD WAVES HAVE ENDED OVER THE LOWER TEXAS GULF WATERS. THERE
IS A MODERATE RISK FOR RIP CURRENTS EARLY TODAY...BECOMING LOW BY
AFTERNOON. NO OTHER HAZARDOUS WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

58

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.